FDA Warns Simvastatin in Zocor Can Lead to Greater Risk of Muscle Injury

Advertisement

The US Food and Drug Administration has issued a warning to patients and healthcare providers about the possibility for an increased risk for muscle injury, called myopathy, from the cholesterol-lowering medication Zocor (generic: simvastatin). In addition to Zocor, simvastatin is sold as part of the combination medications Vytorin and Simcor.

Myopathy is a known side effect of statin drugs, but during an FDA review, the agency found a greater risk of a more serious condition called rhabdomyolysis when patients receive higher doses of the drug (80 mg). Rhabdomyolysis is the most serious form of myopathy and can lead to severe kidney damage, kidney failure, and sometimes death.

The FDA review is an ongoing safety initiative and is based on clinical trials, observational studies, adverse event reports, and prescription use data.

Advertisement

The agency used data from the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) trial which has compared the lowest dose of simvastatin (20mg) to the highest dose of 80 mg. Nearly 1% of patients taking the higher dose had reports of muscle damage while only 0.02% of the lowest dose reported injury.

Overall, rhabdomyolysis was rare in the SEARCH study, occurring in only 11 of the over 6,000 patients in the group taking the 80 mg dose, but remains a concern that should be considered.

A separate study found that patients taking Zocor in addition to other cardiovascular medications, such as amiodarone (Cordarone, Pacerone), Verapamil (Calan, Covera, Isoptin, Verelan), or diltiazem (Cardizem, Cartia, Dilacor, Diltia, Tiazac) were also at a greater risk of muscle damage, even at the lower doses of the medication.

Symptoms of Zocor-related muscle damage include muscle pain, tenderness or weakness; elevated blood levels of creatine kinase enzyme, unexplained tiredness, and dark or red-colored urine. Patients should report all adverse events to their physician.

FDA Deputy Director of the Division of Metabolism and Endocrinology Products (DMEP) Eric Colman MD said, “Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as soon as it becomes available. It’s important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy.”

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement

Comments

On November 18, 2004, Dr. David Graham, associate director in the FDA’s Office of Drug Safety gave senate testimony that Crestor was one of five drugs with safety concerns. The drug causes muscle breakdown and renal failure. Now we hear the same for Zocor. The truth is that women don't benefit from Zocor, Crestor, Lipitor or any other statin drug for elevated cholesterol. There are no statin trials with even the slightest hint of a mortality benefit in women, and women should be told so. In other words, statin drugs don’t work for women. In the elderly, a lower cholesterol level is associated wih higher mortality. This is demonstrated in many medical studies. To read more: http://www.drdach.com/Cholesterol_Women_Dr_Dach.html Jeffrey Dach MD
I told my physician about my concern about myopathy when he prescribed Zocor. He said there's no connection. Now the FDA says there is. Time for a new doctor?
I have been taking zocor for many years. I begin to having pain. I told my doctor, he said I had autharithritis given meds. Pain eventually spread different parts of body. Meds did not help. Have new doctor, basically ignored, my concerns. He said not autharitis, but did nothing . March 2010. Saw on news about zocor, damaging muscles being tested. New doc. gave several meds, that interacted with zocor. Pharmacist said do not take interact with zocor, also takes varapmil pharmacist said interacts doc. said who are you going to listen to me or the pharmacicts. take meds, also doc. said pharmacists afraid of lawsuit. Anyway many more meds that interacts with zocor. March i refused to take zocor anymore. Doc. did blood tests April 21. test showed something instructed me not to exercise anymore repeated test April 29?